Alert archive / Michigan / Red Flag Warnings in 2006

Red Flag Warning 5, NWS Gaylord, MI

May 9, 200622 counties in Michigan

NWS Gaylord, MI issued this red flag warning at May 9, 2006, 4:19 AM EDT for 22 counties in Michigan. It took effect at May 9, 2006, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2006, 4:19 AM EDT (08:19 UTC)
In effect from
May 9, 2006, 12:00 PM EDT
Expired
May 9, 2006, 8:00 PM EDT
In force
8 hr
Issued by
NWS Gaylord, MI
All 22 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 8.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2802 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KAPX 090819
RFWAPX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
419 AM EDT TUE MAY 9 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

.SOUTHERLY WINDS WILL INCREASE AGAIN TODAY...AS A LOW PRESSURE
SYSTEM SLOWLY MOVES EAST ACROSS THE NORTHERN PLAINS. THIS WILL
BRING ONE MORE DAY OF VERY WARM...DRY WEATHER ACROSS NORTHERN
LOWER MICHIGAN TODAY...BEFORE A COOLER AND WETTER PATTERN TAKES
HOLD FROM MID WEEK THROUGH THE WEEKEND.

MIZ016>036-041-042-092330-
/O.UPG.KAPX.FW.A.0003.060509T1600Z-060510T0000Z/
/O.NEW.KAPX.FW.W.0005.060509T1600Z-060510T0000Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
419 AM EDT TUE MAY 9 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

HIGH TEMPERATURES TODAY WILL BE IN THE LOWER AND MIDDLE 70S...AND
WINDS WILL INCREASE TO AROUND 15 MPH WITH GUSTS TO 30 MPH.
MINIMUM RELATIVE HUMIDITY VALUES...ARE EXPECTED TO FALL TO BETWEEN
25 AND 35 PERCENT ACROSS THE MANISTEE NATIONAL FOREST AND 20 AND
25 PERCENT IN THE HURON NATIONAL FOREST. THESE FACTORS IN
COMBINATION WITH VERY DRY FUELS WILL LEAD TO CRITICAL FIRE WEATHER
CONDITIONS. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

AS
1 follow-up statement
000 
WWUS83 KAPX 100000
RFWAPX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
800 PM EDT TUE MAY 9 2006

...RED FLAG WARNING IS CANCELLED...

.LOW PRESSURE CONTINUES TO SLOWLY MARCH TOWARD MICHIGAN WITH RAIN
EXPECTED OVERNIGHT. WITH THE RAIN TEMPERATURES WILL RAPIDLY FALL
INTO THE MIDDLE AND UPPER 50S WITH RELATIVE HUMIDITIES CLIMBING TO
70 PERCENT OR GREATER BY MIDNIGHT ACROSS NORTHWEST LOWER MICHIGAN
AND BY 4 AM ACROSS THE REST OF THE AREA. RAINFALL AMOUNTS OF UP TO
ONE QUARTER INCH ARE EXPECTED BY DAYBREAK.

MIZ016>036-041-042-100100-
/O.CAN.KAPX.FW.W.0005.000000T0000Z-060510T0000Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-
MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-
ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-
ARENAC-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...NORTHPORT...MANCELONA...GAYLORD...ATLANTA...ALPENA...
FRANKFORT...TRAVERSE CITY...KALKASKA...GRAYLING...MIO...
HARRISVILLE...MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...
WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH
800 PM EDT TUE MAY 9 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE RED
FLAG WARNING. 

AS OF 745 PM...TEMPERATURES ACROSS THE AREA HAVE FALLEN BELOW 75
DEGREES...RELATIVE HUMIDITIES HAVE INCREASED ABOVE 25 PERCENT AND
WINDS HAVE DECREASED TO UNDER 10 MPH. THEREFORE THE RED FLAG
WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at May 8, 9:33 PM EDT, 6 hours 46 minutes earlier.

Area forecast discussion, May 8, 9:33 PM EDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
933 PM EDT MON MAY 8 2006

.UPDATE...UPDATE FORECASTS THIS EVENING PRIMARILY TO CANCEL THE RED
FLAG WARNING AND TO DISCONTINUE SMALL CRAFT ADVISORIES FOR TONIGHT.
MEANWHILE...SHOWERS WEST OF LAKE MICHIGAN ARE DECREASING IN COVERAGE
AND WILL BE HARD PRESSED TO ADVANCE INTO THE VERY DRY AIRMASS (SEE
THE 0Z KAPX SOUNDING) OVER THE FORECAST AREA TONIGHT. THUS...THE
ONGOING DRY FORECAST LOOKS GOOD. WELL HOLD OUT SOME HOPE THAT A FEW
SHOWERS WILL SLIP INTO NW COUNTIES EARLY TUESDAY MORNING PER THE
ONGOING FORECAST...BUT THE MID SHIFT MAY NEED TO DELAY POPS UNTIL
LATE TUESDAY OR TUESDAY NIGHT IF CURRENT TRENDS PERSIST.

ROWLEY

&&

.PREV DISCUSSION ISSUED 355 PM EDT MON MAY 8
DISCUSSION...HIGH PRESSURE RETREATING FROM THE CANADIAN MARITIMES
HAS ITS RIDGE STRETCHED INTO THE OHIO VALLEY PRODUCING RETURN FLOW
INTO THE WESTERN GREAT LAKES. THIS HAS BROUGHT HIGHER WINDS THAN THE
LAST FEW DAYS, MUCH WARMER TEMPERATURES (NORMAL HIGHS ARE IN THE MID
60S), AND RELATIVELY LOWER MOISTURE (MOST OF THE REGION IS BELOW 25%
RH AS WE SPEAK). TO THE WEST IS AN AREA OF LOW PRESSURE WITH A COLD
FRONT THAT STRETCHES THROUGH THE PLAINS. THE TIMING OF THIS FRONT
WILL BE THE MAIN CONCERN, BECAUSE IF IT IS SLOW WE WILL REMAIN WARM
AND DRY IF IT IS FAST, THEN RAIN WILL MOVE THROUGH.

MODELS...IN THE SHORT TERM, THE MODELS HANDLE THE FEATURES PRETTY
MUCH THE SAME SO HAVE BLENDED IT TOGETHER.

TONIGHT...GRADIENT REMAINS UP ALL NIGHT SO WINDS WILL REMAIN IN THE
5 TO 10 MPH RANGE WITH OCCASIONAL GUSTS TO AROUND 15 MPH.
TEMPERATURES WILL ONLY FALL OFF TO AROUND THE UPPER 40S AS THE
SOUTHERLY WIND WILL ALLOW FOR TEMPERATURES TO SLOWLY FALL. OVERNIGHT
AN IMPULSE ON THE FRONT MOVES INTO WISCONSIN AND TRIES TO PUSH
MOISTURE INTO THE NW LOWER AND E UPPER. THE MOISTURE PER THE NAM/ETA
AND THE GFS AT 850 MB IS BETWEEN 75 AND 95%. SO WILL EXPECT THE
CLOUDS TO PUSH INTO THE REGION FOR THE MORNING. THERE MAY EVEN BE A
SPRINKLE OR TWO, BUT WILL ALLOW THAT FOR THE NEXT PERIOD.

LUTZ

LONGER TERM ISSUES...FOCUS FOR THE REMAINDER OF THIS WEEK WILL BE ON
SHORT WAVE ENERGY CROSSING THE NORTHERN ROCKIES...DOING A LITTLE
DUMBBELL DANCE WITH RETROGRADING UPPER LOW TO THE NORTH ACROSS
HUDSON BAY AS IT SPINS UP ACROSS THE GREAT LAKES AND GOES NEGATIVE
TILT.  THE UPSHOT OF THIS IS A TREND TOWARD A COOLER/SHOWERY PERIOD
FOR THE END OF THE WEEK.  MIDDAY SURFACE ANALYSIS SHOWS WARM FRONT
NORTH OF LAKE SUPERIOR...SURFACE TROUGH EXTENDS NORTH-SOUTH ACROSS
THE DAKOTAS/NE/WESTERN KS.  THIS TROUGH WILL PUSH EAST AND
EVENTUALLY WEAKEN...WITH CYCLOGENESIS DEVELOPING ACROSS THE OHIO
VALLEY AS PACIFIC HEIGHT FALLS DIG IN (LEANING TOWARD UKMET/ECMWF IN
THIS REGARD AS GFS DETAILS START TO GET HAZY WITH LOTS OF LITTLE
CONVECTIVELY ENHANCED VORTICITY CENTERS NEGATIVELY IMPACTING THE
SURFACE FORECAST).  THIS LOW WILL IMPACT THE STATE THURSDAY.  IN THE
MEANTIME...WILL NEED TO DEAL WITH PRECIPITATION CHANCES ALONG/AHEAD
OF APPROACHING SURFACE TROUGH LATER TUESDAY INTO WEDNESDAY...AS WELL
AS ONE MORE DAY OF FIRE WEATHER ISSUES TUESDAY AFTERNOON.

TUESDAY...SURFACE TROUGH FORECAST TO SLIDE ACROSS THE NORTHERN
PLAINS AND INTO WI TUESDAY AFTERNOON.  MAIN BAND OF PRECIPITATION
WITH THIS FEATURE WILL BE JUST OUT IN FRONT OF IT ACROSS EASTERN
WI/NORTHERN IL DURING THE DAY IN AN AREA OF LOW LEVEL WARM AIR/
MOISTURE ADVECTION AND MOISTURE CONVERGENCE...AND ASSOCIATED WITH
DEEP LAYER QG FORCING.  SHOWERS BREAKING OUT ACROSS WI AND HEADING
NORTHEAST THIS AFTERNOON...SOME OF WHICH MAY IMPACT EASTERN UPPER
AND THE TIP OF THE MITT COUNTIES EARLY TUESDAY...BUT FOR THE MOST
PART THE MAIN SHOW AS FAR AS SHOWERS/MINIMAL THUNDERSTORM CHANCE
WILL BE LATE TUESDAY AFTERNOON INTO TUESDAY NIGHT.  EXPECT A MIXED
SKY FOR THE MOST PART TUESDAY...MORE SUN TO THE SOUTHEAST AND MORE
CLOUDS NORTH AND NORTHWEST.  SURFACE HEATING SHOULD AGAIN ALLOW FOR
SOME DEEP MIXING...PUSHING TEMPERATURES AGAIN INTO THE 70S (HOW WARM
MAY DEPEND ON CLOUD COVER)...WITH HUMIDITY VALUES PERHAPS A LITTLE
HIGHER THAN TODAY THOUGH MAY STILL DROP BELOW 30 PERCENT.  GUSTY
SOUTH TO SOUTHEAST WINDS EXPECTED TUESDAY AFTERNOON...WITH MIXED
LAYER WINDS OF 30-35 KTS.  SO FIRE WEATHER CONDITIONS WILL STILL BE
CRITICAL...AND WILL CONTINUE FIRE WEATHER WATCH FOR TUESDAY AS WELL
AS EXPANDING IT ACROSS THE ENTIRE AREA.  THOUGH THERE MAY BE MORE
CLOUDS TO THE WEST...SOUTHEAST FLOW FAVORS DOWNSLOPING INTO THESE
LOCALES...AND THUS COULD PUSH TEMPERATURES HIGHER IF HEATING ENDS UP
BEING MORE SUBSTANTIAL.

WEDNESDAY...MAY BE A RELATIVE LULL IN THE RAIN CHANCES WEDNESDAY...
MUCH WILL LIKELY DEPEND ON AMOUNT OF HEATING (DESTABILIZATION) AND
HOW MUCH SURFACE TROUGHING/CONVERGENCE IS LEFT OVER AS SURFACE LOW
STARTS TO ORGANIZE ALONG THE OHIO RIVER.  MID LEVEL DRYING SPREADS
ACROSS THE AREA...SO UNLESS SOME INSTABILITY/FORCING MANIFESTS
ITSELF WEDNESDAY MAY BE RELATIVELY DRY.  FOCUS FOR PRECIPITATION
THEN SHIFTS TO SURFACE LOW FORECAST TO LIFT NORTHEAST TO THE
VICINITY OF WESTERN LAKE ERIE BY THURSDAY MORNING.  THIS WILL SPREAD
MORE WIDESPREAD WARM ADVECTION RAINS INTO AT LEAST NORTHERN LOWER
OVERNIGHT...WILL LEAVE LIKELY POPS UP THOUGH BULK OF THE PRECIP MAY
NOT ARRIVE UNTIL THURSDAY MORNING.

MARINE...GUSTY WINDS SHOULD RESULT IN SMALL CRAFT ADVISORY
CONDITIONS FOR NEARSHORE ZONES WITH OFFSHORE WIND COMPONENTS TUESDAY
(NORTHWEST LOWER/GRAND TRAVERSE BAY...AIDED BY SOUTHERLY FLOW
COASTAL CONVERGENCE...STRAITS TO PRESQUE ISLE LIGHT ON THE LAKE
HURON SIDE...AND WHITEFISH BAY/ST. MARYS RIVER AROUND THE EASTERN
U.P.).  IT IS POSSIBLE THAT LONGER SOUTHERLY FETCH COULD PUSH HIGHER
WAVES INTO THE LAKE MICHIGAN MACKINAC COUNTY NEARSHORE ZONE AS WELL.
WEAKENING GRADIENT WITH ARRIVAL OF SURFACE TROUGH EXPECTED TO KEEP
WINDS BELOW ADVISORY CRITERIA WEDNESDAY.

EXTENDED PERIODS (THURSDAY THROUGH MONDAY)...LOW PRESSURE SPINS UP
ACROSS THE GREAT LAKES THURSDAY...THEN GRADUALLY FILLS AS PATTERN
ALOFT GOES NEGATIVELY TILTED.  UPPER LOW THEN EXPECTED TO SPIN OVER
THE REGION THROUGH THE WEEKEND (IN LINE WITH ECMWF/CANADIAN/GFS
ENSEMBLE MEAN...GFS OPERATIONAL RUNS HAVE BEEN TRENDING AWAY FROM
THIS IDEA AND HAVE BEEN DISREGARDED PARTICULARLY GIVEN SURPRISINGLY
LOW SPREAD IN GFS ENSEMBLES).  THURSDAY COULD BE A PARTICULARLY WET
DAY IF FRONTAL WAVE EVOLVES AS FORECAST ACROSS THE OHIO VALLEY AND
LIFTS NORTHEAST ACROSS THE STATE.  BEYOND THAT...PERSISTENT CYCLONIC
FLOW...DEEP LAYER MOISTURE...AND COLD POOL ALOFT WILL KEEP THE
THREAT OF SHOWERS GOING FROM FRIDAY RIGHT THROUGH THE WEEKEND.  WILL
START MONDAY OUT DRY.  TEMPERATURES WILL BE ON A DOWNWARD SLIDE WITH
DAYTIME HIGHS RUNNING 10-20 DEGREES BELOW NORMAL BY FRIDAY (WHEN
TEMPERATURES MAY STRUGGLE TO GET OUT OF THE 40S IN SOME
AREAS).

JPB

&&

.APX...WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING...UNTIL
        10 PM EDT...MIZ016>036-041-042.
    FIRE WEATHER WATCH...TUESDAY...MIZ016>036-041-042.

&&
Hazardous weather outlook, May 8, 9:55 PM EDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
955 PM EDT MON MAY 8 2006

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-091000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
955 PM EDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY WINDS...LOW RELATIVE HUMIDITY AND WARM TEMPERATURES MAY AGAIN
PRODUCE DANGEROUS WILDFIRE CONDITIONS ACROSS NORTHERN LOWER MICHIGAN
TUESDAY. SEE ONGOING WATCH FOR FURTHER DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS EASTERN UPPER AND NORTHERN
LOWER MICHIGAN LATE TUESDAY AFTERNOON THROUGH WEDNESDAY.  SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

SMD/LUTZ/JPB/SPR

Nearby

Red Flag Warnings in Michigan, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.